Massachusetts, 2019

Flood in Massachusetts, January 24, 2019

January 24, 2019 · NWS ALY · 1 event in 1 county or zone

Following a moderate to heavy snowfall event on January 19-20, a strong low pressure system tracking through southern Canada ushered in an unseasonably warm and moist airmass on January 24th. Temperatures surged into the 40s to mid-50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Following a moderate to heavy snowfall event on January 19-20, a strong low pressure system tracking through southern Canada ushered in an unseasonably warm and moist airmass on January 24th. Temperatures surged into the 40s to mid-50s. Steady rainfall occurred during much of the 24th as a secondary low pressure system developed over the Mid- Atlantic and tracked into southern New England. One to three inches of rainfall occurred over western Massachusetts. The combination of the rainfall along with the mild temperatures melting some of the snow resulted in isolated poor drainage flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 24, 1:13 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 24, 1:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
113 PM EST Thu Jan 24 2019

.SYNOPSIS...
Mild temperatures and rain are expected today. The rain will be
moderate to briefly heavy and could result in some flooding
especially south and east of the Capital Region. Colder air will
cause the rain to turn to snow this afternoon and evening
before it ends. It will turn much cooler Friday into Saturday
with some mainly light snow showers possible through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch in effect through 6 pm for western New
England, the Taconics, and the Mid-Hudson Valley...

As of 100 PM EST...Surface observations indicate winds have
shifted to the W-NW associated with a cold front passage from
around the Capital District westward as of 1 PM. Ahead of the
front, a southerly wind continues with temperatures well into
the 40s and 50s. This has led to snowmelt with areas of poor
drainage flooding and some minor flooding along some main stem
rivers east of the Hudson Valley. See Hydro section for details.
We are still watching for the potential for a narrow cold
frontal rainband across the SE portion of the area, although to
this point there has been generally uniform rainfall and the
potential time for a low-topped convective line with damaging
winds is shrinking. Hi-res guidance indicating any lines will be
east of our region by around 3 PM. Main potential will be from
the Taconics, eastward through the Berkshires and Litchfield
Hills. Due to a low level inversion in place and lack of
instability there is a low risk for very strong winds mixing
down to the surface, however the impacts would be high if they
do mix down. Situation will continue to be watched very
closely. Appropriate statements and even warnings will be issued
as needed.

This is a fairly impressive system from a moisture standpoint
with PWATs forecast to reach 1-1.25 inches over much of the
forecast area today, which is +3 to +4 SD per the NAEFS. Equally
impressive are the 850 mb V-anomalies which are forecast to
reach +2 to +3 SD. 850 mb wind speeds may be as high as 85 kt
per the NAM over southern parts of the forecast area. CAMs such
as the latest couple runs of the 3km NAM and the HRRR are
indicating a narrow cold frontal rain band crossing the region
from west to east roughly 15-19Z. Enhanced rainfall rates can be
expected if this band materializes, but the prospects for
enhanced wind appear low given the strong inversion and lack of
instability. Expecting a basin average additional 0.50-1.50
inches of rain today, bringing storm totals to 1-2 inches.
Amounts up to 3 inches are possible in the favored upslope areas
of the southern Adirondacks and southern Greens. See the hydro
section below for discussion on flood potential. With strong
southerly flow, high temperatures will be boosted into the 40s
to low 50s in many areas, except staying around 40 or below in
the southern Adirondacks.

Colder air begins to spread in from west to east in the
afternoon hours behind the frontal boundary, which will change
rain to snow before ending. The deeper moisture and better
forcing for ascent will depart before temperature profiles are
cold enough to support snow, but minimal accumulation is
possible, generally around an inch or less, possibly a couple of
inches above 1500 feet elevation. Westerly winds will become
strong and gusty behind the front this afternoon and evening.
Any lingering snow showers should diminish after 00Z, except for
some lingering activity over the high terrain of the
Adirondacks/Greens. Lake effect parameters become marginally
favorable late tonight with southwesterly flow, and a surface
trough may focus a band over northern Herkimer County, with
additional light accumulation possible. Cold advection will send
low temperatures back down into the mid teens to mid-20s, which
could result in wet spots freezing back up again.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Anomalously strong 500 mb closed upper low will stretch from
Hudson Bay to southern Ontario during the short term, while
broad troughing will dominate the flow pattern east of the
Rockies. A shortwave trough will rotate around the base of the
upper low Friday, with a weak surface low/trough parallel and
just north of the St. Lawrence Valley. This trough will likely
focus a band of lake effect snow over northern Herkimer and
Hamilton Counties into Friday night and early Saturday as
moderate lake-induced instability develops. The band may
oscillate during this time period, possibly shifting back south
Friday night and back north again Saturday morning, which should
limit accumulations in any given spot, but winter weather
advisories may be needed in future forecast cycles. Elsewhere,
deep mixing is forecast as H850 cold advection occurs coincident
with peak diurnal heating. This could result in some convective
snow showers or squalls spreading downstream of the lake effect
areas into the valleys by the afternoon with potential
highlighted by positive values of the snow squall parameter. A
limiting factor is the lack of a sharp surface boundary upon
which to focus the snow showers. It will be breezy as well.
Seasonably chilly Friday night, although partial cloud coverage
and a respectable pressure gradient should keep temperatures
from falling too much.

Lake effect activity may be ongoing Saturday morning before
shifting north as winds back toward southerly by the afternoon.
This will be the result of a strong PV anomaly shifting
southward across Ontario toward Lake Superior into Saturday
night. Temperatures won't be impacted to much during the day
Saturday as a cold airmass remains in place with below-normal
highs in the mid-teens to mid-20s. The southerly flow will
increase Saturday night along with cloud cover, so low
temperatures won't fall off too much from Saturday's highs. Some
upslope snow showers will become possible over the southern
Adirondacks late.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Large upper level trough will dominate across the Great Lakes and
into the Northeast during the long term period.  As a result,
shortwave troughs rotating around the main upper level low over
Canada will swing across the region from time to time, allowing for
some snow showers and helping to enhance lake effect precipitation.

At the start of the long term, upper level energy will be moving
across Ontario and Quebec and a surface cold front will move across
the region for Sunday into Sunday night. This will allow for some
scattered snow showers, with the best chance across northwestern
parts of the region, where some lake moisture will aid in the
development of snow showers. Temps look fairly seasonable for
Sunday, although much colder temps will arrive behind the front for
Monday, when temps will only reach into the teens and 20s.

Most of Monday looks fairly quiet, although the break will be brief,
as the next system will be quickly heading towards the area from the
Great Lakes for Tuesday into Tuesday night.  There are some
differences within the model and ensemble guidance on just how far
south this next system digs.  This will determine if temps warm up
for Tuesday or if they remain fairly cold.  Some models suggest
there could be a steadier period of snow, others suggest just
passing snow showers (and possible even rain showers for southern
areas).  For now, will play the forecast in the middle until models
start to come into better focus.

Behind this system, very cold weather is expected for the middle to
latter part of the week.  Although it will be dry for most areas,
some bands of lake effect snow will develop off the eastern Great
Lakes.  Considering the very cold temperatures and persistent flow
in place, some significant accumulation is possible for the western
Adirondacks.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR-IFR-LIFR conditions due to rain, fog and rain ahead of a cold
front. The front is moving across the local area with westerly winds
at KALB and KGFL and southerly at KPOU and KPSF. Rain will continue
behind the front and should come an end before colder air filtering
in can change it too snow. VFR conditions are expected to develop
this evening.

Westerly winds will increase and become gusty with gusts into 20s
through the evening. Winds are expected to weaken overnight and
shift to the southwest. They will pick up again after sunrise Friday
becoming gusty again into the teens and 20s.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHSN.
Sunday: Low Operational Impact. Slight Chance of SHSN.
Sunday Night: Moderate Operational Impact. Chance of SHSN.
Monday: Low Operational Impact. Slight Chance of SHSN.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: High Operational Impact. Likely SN.

&&

.HYDROLOGY...
Flash Flood Watch has been expanded to include southern Vermont
and the northern Taconics while remaining in effect for western
Massachusetts, northwest Connecticut, the Mid Hudson Valley, and
the central/southern Taconics this morning through this evening.

River flood warnings have been issued for the Hoosic,
Walloomsac, Mettawee, and Housatonic basins. Some flooding due
to ice jam issues is possible across parts of Fulton,
Montgomery, and southern Herkimer counties where an areal Flood
Warning is in effect.

Moderate to heavy rain will continue today, An additional 0.50
to 1.50 inches of rainfall is expected today, with storm total
amounts generally from 1-2 inches. Higher amounts around 3
inches are possible in the southern Adirondacks and southern
Green Mountains. The rain could be briefly heavy along a narrow
cold frontal rain into the mid- afternoon. The rainfall will
diminish from west to east this afternoon into the evening,
changing to snow before ending. This rainfall, along with the
melting snow, will allow for some rises on rivers and streams.
Much of the precipitation will likely be absorbed by the
snowpack, especially over the southern Adirondacks and Lake
George Saratoga Region where temperatures will only rise into
the upper 30s to low 40s. However, south and east of Albany
(where snow pack is more limited) more of the precipitation will
be converted to runoff. With a frozen ground in place, some
minor flooding is expected.

In addition, urban/small stream/poor drainage flooding is
possible across the area, especially since drains are covered by
snow banks in many areas. Some isolated flash flooding also
cannot be ruled out.

With river rises and ice movement on some rivers, ice jams can
not be ruled out. However the limited amounts of total runoff
should prevent this from being a major concern and this will be
more of an isolated issue.

Behind this storm system, colder weather will return to the
region for Thursday night into the weekend. Any additional
precip will be in the form of snow and fairly light.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 6 PM EST this evening for CTZ001-013.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ054-060-
     061-064>066.
MA...Flash Flood Watch until 6 PM EST this evening for MAZ001-025.
VT...Flash Flood Watch until 6 PM EST this evening for VTZ013>015.

&&

SYNOPSIS...Thompson
NEAR TERM...IAA/Thompson/JPV
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...IAA
HYDROLOGY...MSE/Thompson
Hazardous weather outlook, Jan 24, 4:26 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 AM EST Thu Jan 24 2019

CTZ001-013-MAZ001-025-NYZ054-060-061-064>066-VTZ013>015-251200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Western Columbia-
Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Bennington-Western Windham-Eastern Windham-
426 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont, and the Taconics and Mid
Hudson Valley in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

Temperatures will fall below freezing tonight which could result in
icy spots forming as wet surfaces freeze.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but rainfall and
flooding reports are appreciated.

NYZ032-033-038>043-047>053-058-059-063-082>084-251200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Ulster-Northern Fulton-Southeast Warren-
Southern Washington-
426 AM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for the southern Adirondacks,
Capital Region, Lake George Saratoga Region, Mohawk Valley, eastern
Catskills, and Schoharie Valley in eastern New York.

.DAY ONE...Today and tonight.

Moderate to briefly heavy rainfall is expected today. Isolated urban
and poor drainage flooding cannot be ruled out.

Temperatures will fall below freezing tonight which could result in
icy spots forming as wet surfaces freeze.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Effect snowfall is expected Friday into Saturday morning over
the western Adirondacks. A light to moderate snowfall is possible and
a Winter Weather Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 24, 9:02 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Albany NY
902 AM EST Thu Jan 24 2019

MAZ001-025-NYZ054-061-VTZ013-014-241615-
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida,
North Adams, Sandisfield, Great Barrington, South Egremont,
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon,
Stamford, Bennington, Woodford State Park, Pownal, Stratton,
and Londonderry
902 AM EST Thu Jan 24 2019

...WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE INTO EARLY THIS
AFTERNOON...

South to southeast winds may occasionally gust between 40 and 50
mph through the rest of the morning into early afternoon across
the Berkshires, southern Green Mountains, and Taconics ahead of a
cold front. These wind gusts may be strong enough to down tree
branches and some tree limbs.
Special weather statement, Jan 24, 10:13 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Albany NY
1013 AM EST Thu Jan 24 2019

CTZ001-013-MAZ001-025-NYZ054-059>061-064>066-242000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield,
Florida, North Adams, Sandisfield, Great Barrington,
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson,
New Lebanon, Kingston, New Paltz, Poughkeepsie, Beacon,
Arlington, Pawling, Wingdale, Dover Plains, Millbrook,
Stanfordville, Pine Plains, and Amenia
1013 AM EST Thu Jan 24 2019

...A LINE OF HEAVY RAIN WITH POTENTIALLY STRONG TO DAMAGING WINDS
POSSIBLE THIS AFTERNOON...

A line of heavy rainfall associated with a cold front will move
eastward across the mid Hudson Valley, Taconics, Berkshires and
Litchfield Hills mainly between Noon and 3 PM today. Wind gusts of
50 to 60 mph will be possible with this line of heavy rain. The
strong winds may bring down tree limbs, trees, and power lines.

JPV
Local storm report, Jan 24, 10:46 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1046 AM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     FLOOD            2 SW DALTON             42.46N  73.19W
01/24/2019                   BERKSHIRE          MA   NEWSPAPER

            HUBBORD AVE CLOSED DUE TO DEEP PONDING OF WATER

&&

EVENT NUMBER ALY1900434

JEC
Local storm report, Jan 24, 10:49 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1049 AM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HEAVY RAIN       3 SE SALEM              43.14N  73.28W
01/24/2019  M2.28 INCH       WASHINGTON         NY   TRAINED SPOTTER

            1.51 TODAY AND 2.28 STORM TOTAL

&&

EVENT NUMBER ALY1900435

JEC
Local storm report, Jan 24, 1:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
122 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLOOD            ARLINGTON               43.07N  73.15W
01/24/2019                   BENNINGTON         VT   EMERGENCY MNGR

            MUDSLIDE REPORTED ON THE SOUTHBOUND SIDE OF RT7A NEAR
            RED MOUNTAIN ROAD.

&&

EVENT NUMBER ALY1900436

JEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berkshire

When
January 24, 2:00 PM EST to 7:30 PM EST
Where
Berkshire County, 0.82 mi NE of North Adams Jct to 0.67 mi NE of North Adams Jct
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
42.459, -73.190

Hubbard Avenue was closed at the railroad underpass due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801660.